Why the study?
Does abrupt withdrawal of captopril cause symptomatic rebound hypertension in patients with moderate to severe hypertension?
Does abrupt withdrawal of captopril cause symptomatic rebound hypertension in patients with moderate to severe hypertension?
Abrupt withdrawal of captopril in hypertensive patients leads to a gradual return of blood pressure to pre-treatment levels without causing symptomatic rebound hypertension.
Single case shows no symptomatic rebound after abrupt captopril withdrawal; leaves open generalizability to broader hypertensive populations.
Sudden symptomatic increases in blood pressure may result from withdrawal of antihypertensive drug therapy. Captopril, an orally active angiotensin converting enzyme inhibitor, was abruptly withdrawn from the antihypertensive regimen of 6 patients (5 males; aged 31 to 58) with moderate to severe hypertension. The patients had received captopril (50-450 mg/day), diuretics, and in 2 cases, propranolol for 3-13 months; all drugs other than captopril were continued during the study. Blood pressure increased gradually in all patients from a mean (+/- SEM) of 135/92 +/- 5/2 mm Hg to 164/111 +/- 8/3 mm Hg in the 14 to 156 hours following captopril withdrawal, without the occurrence of symptoms. No "rebound" increase in blood pressure was noted. Plasma renin activity decreased, plasma aldosterone and serum angiotensin II concentrations increased and plasma catecholamine concentrations did not change during this time. These changes are consistent with the cessation of angiotensin converting enzyme inhibition. Reinstitution of captopril reduced blood pressure to the previous nadir suggesting a lack of tolerance to its effects after chronic therapy.
No takes yet. Share an insight, caveat, or question.
Vlasses et al. (1981) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: